Alert archive / Nevada / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 1, NWS Elko, NV

July 14, 2014Elko County, Nevada

NWS Elko, NV issued this severe thunderstorm warning at Jul 14, 2014, 12:47 PM PDT for Elko County, Nevada. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 14, 2014, 12:47 PM PDT (19:47 UTC)
Expired
Jul 14, 2014, 1:15 PM PDT
In force
28 min
Issued by
NWS Elko, NV
Area
Storm-based polygon

County Elko County, NV

The radar

The Salt Lake City radar (KMTX), 192 km from the middle of the area, began a volume at 19:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Elko, NV (KLKN), launched 12:00Z, 7.8 hours before the alert went out and 120 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Elko, NV at 12:00Z on 2014-07-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Elko, NV at 12:00Z on 2014-07-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 15 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3187 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
15 m²/s²
0-3 km storm-relative helicity
55 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KLKN 141947
SVRLKN
NVC007-142015-
/O.NEW.KLKN.SV.W.0001.140714T1947Z-140714T2015Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ELKO NV
ISSUED BY NATIONAL WEATHER SERVICE RENO NV
1247 PM PDT MON JUL 14 2014

THE NATIONAL WEATHER SERVICE IN ELKO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN ELKO COUNTY IN NORTHEAST NEVADA...
  THIS INCLUDES THE CITY OF JACKPOT...

* UNTIL 115 PM PDT

* AT 1236 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 7 MILES
  WEST OF JACKPOT...AND MOVING EAST AT 10 MPH.

* LOCATIONS AFFECTED INCLUDE...JACKPOT...AND HIGHWAY 93 NORTH OF     
  CONTACT. 

PREPARE NOW FOR HIGH WINDS...HAIL...HEAVY RAIN...BLOWING DUST AND 
DEADLY LIGHTNING. DURING A SEVERE THUNDERSTORM...SEEK SHELTER INSIDE 
A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS.

THIS STORM HAS DEVELOPED VERY QUICKLY...AND WILL PRODUCE A BURST OF
HIGH WINDS. AREAS OF BLOWING DUST MAY RAPIDLY REDUCE VISIBILITIES TO
BELOW ONE MILE. SEEK SAFE SHELTER...AND STAY AWAY FROM WINDOWS.

LAT...LON 4180 11441 4187 11492 4201 11490 4200 11443
      4200 11442
TIME...MOT...LOC 1945Z 270DEG 7KT 4201 11478

$$

BOYD
1 follow-up statement
579 
WWUS55 KLKN 142014
SVSLKN

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ELKO NV
ISSUED BY NATIONAL WEATHER SERVICE RENO NV
114 PM PDT MON JUL 14 2014

NVC007-142023-
/O.EXP.KLKN.SV.W.0001.000000T0000Z-140714T2015Z/
ELKO NV-
114 PM PDT MON JUL 14 2014

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN ELKO COUNTY WILL
EXPIRE AT 115 PM PDT...

THE STORMS THAT EARLIER PROMPTED THE SEVERE THUNDERSTORM WARNING HAVE
WEAKENED...THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE.
HOWEVER...STRONG THUNDERSTORMS WILL REMAIN IN THE AREA THROUGH 8 
PM...CAPABLE OF PRODUCING GUSTY WINDS...DEADLY LIGHTNING...AND BRIEF 
HEAVY RAINS.

LAT...LON 4180 11441 4187 11492 4201 11490 4200 11443
      4200 11442
TIME...MOT...LOC 2013Z 270DEG 7KT 4201 11471

$$

BOYD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Elko, NV wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 14, 8:50 AM PDT, 3 hours 57 minutes earlier.

Area forecast discussion, Jul 14, 8:50 AM PDT, 3 hours 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ELKO NV
850 AM PDT MON JUL 14 2014

.SYNOPSIS...SCATTERED THUNDERSTORMS WILL DEVELOP ACROSS CENTRAL
AND EASTERN NEVADA THIS AFTERNOON AND THIS EVENING. HOT AFTERNOON
TEMPERATURES WILL CONTINUE ACROSS NORTHERN NEVADA. THUNDERSTORM
COVERAGE WILL BE LIMITED TO CENTRAL NEVADA TUESDAY, AND FURTHER
RESTRICTED TO CENTRAL NYE COUNTY WEDNESDAY.

&&

.FIRE WEATHER UPDATE...UPDATED THE FORECAST FOR THIS AFTERNOON AND
THIS EVENING TO ADD ISOLATED DRY LIGHTNING ACROSS NW NEVADA, ON
THE NW PERIPHERY OF THE INCOMING MONSOON MOISTURE SURGE. ISOLATED
DRY LIGHTNING STRIKES ARE MOST LIKELY ACROSS FWZ 468, WITH A FEW
STRIKES POSSIBLE IN SE FWZ 467 AND NORTHERN FWZ 469. EXPECT ALL
OTHER THUNDERSTORMS TO TREND TOWARDS WET, GIVEN IMPROVING MOISTURE
QUALITY, ESPECIALLY LATE THIS AFTERNOON AND THIS EVENING. SLOW
STORM MOTION WILL ALSO LIMIT THE DRY LIGHTNING THREAT THIS
AFTERNOON ACROSS MUCH OF NEVADA. THE EXCEPTION TO THIS MAY BE IN
AND NEAR FWZ 468 WHERE STORM MOTION OF 10-20 MPH MAY ENHANCE
LIGHTNING COVERAGE. UPDATED FIRE WEATHER PLANNING FORECAST WILL BE
OUT SHORTLY.  TURNER

&&

.PREV DISCUSSION... /ISSUED AT 321 AM /

SYNOPSIS...MONSOON MOISTURE WILL BRING SHOWERS AND THUNDERSTORMS
TO MUCH OF THE SILVER STATE TODAY AS A RIDGE OF HIGH PRESSURE
REMAINS IN CONTROL WITH MORE HIGH HEAT. THE HEAT WILL RELAX A BIT
OVER THE NEXT FEW DAYS AND THUNDERSTORMS WILL BECOME LESS NUMEROUS
IN NORTHERN AREAS...WHILE PERSISTING IN CENTRAL NEVADA.

SHORT TERM...TODAY THROUGH WEDNESDAY. UPPER LEVEL RIDGE REMAINS
CENTERED OVER EASTERN NEVADA AT PRESENT AND WILL PERSIST IN THAT
GENERAL LOCATION THROUGH TONIGHT BEFORE SINKING SLOWLY SOUTHWEST
DURING THE DAY TUESDAY AND WEAKENING. THIS WILL ALLOW MONSOON
MOISTURE TO WORK NORTHWARD TODAY WITH PW'S APPROACHING 1 INCH IN
MUCH OF THE CENTRAL AND EASTERN PORTION OF THE STATE. THE END
RESULT WILL BE A HOT DAY FOLLOWED BY SCATTERED SHOWERS AND
THUNDERSTORMS. A SHORTWAVE PASSING BY TO THE NORTH SHOULD HELP
CONTAIN THE MONSOON PUSH A BIT AND KEEP MOISTURE AWAY FROM
NORTHWESTERN NEVADA...WHERE DRY WEATHER IS EXPECTED TO PREVAIL.
RECORD HIGHS ARE GENERALLY NOT EXPECTED...BUT CERTAINLY IT WILL BE
ANOTHER HOT ONE...PERHAPS HOTTER THAN YESTERDAY IN A FEW SPOTS.

AS THE SHORTWAVE SLIDES SOUTHEAST OVER THE NORTHERN ROCKIES AND
THE RIDGE WEAKENS AND SHIFTS TO THE SOUTHWEST ON TUESDAY...DRIER
AIR WILL FILTER INTO NORTHEASTERN NEVADA...WHICH SHOULD GENERALLY
PUT THE KABASH ON THUNDERSTORMS AND ALSO NUDGE TEMPERATURES DOWN A
FEW DEGREES. MOISTURE WILL LINGER IN CENTRAL NEVADA HOWEVER...SO
THUNDERSTORMS SHOULD AGAIN BE A CONCERN THERE.

NOT MUCH CHANGE FROM TUESDAY ON WEDNESDAY AS A DRIER AND SLIGHTLY
COOLER NORTHWEST FLOW WILL PERSIST IN NORTHEASTERN NEVADA...WITH
MOISTURE LINGERING TO THE SOUTH AND WEST FROM THERE. A GRADUAL
TREND WHICH MAY START TUESDAY AND CONTINUE WEDNESDAY WILL BE A
SHIFT OF MOISTURE BACK INTO NORTHWESTERN NEVADA...WHICH WILL
PROBABLY RESULT IN A SLOW INCREASE IN THUNDERSTORM ACTIVITY THERE
AS WELL. HOWEVER...DRY AIR SHOULD KEEP STORMS AT BAY IN
NORTHEASTERN NEVADA ON WEDNESDAY WHILE MOISTURE WILL KEEP STORMS
GOING IN CENTRAL NEVADA. HIGHS SHOULD REMAIN ABOVE NORMAL BUT MOST
PLACES SHOULD FAIL TO REACH THE CENTURY MARK FOR PROBABLY THE
SECOND DAY IN A ROW. RCM

LONG TERM...WEDNESDAY EVENING THROUGH NEXT MONDAY. LONG RANGE
MODELS AGREE PRETTY WELL ABOUT LOCATION AND STRENGTH OF RIDGE OVER
WESTERN CONUS. NEVADA WILL BE DOMINATED BY HOT WEATHER. OVERALL
INSTABILITY IS IFFY...BUT PW'S ARE NOT BAD...BETWEEN 0.5" AND 0.8"
GENERALLY THROUGH FRIDAY...THEN TAPERING OFF TO 0.5" AND LOWER FOR
THE REMAINDER OF THE PERIOD. THE REAL TRIGGER IS THE HEAT. WELL
ABOVE AVERAGE SURFACE HEATING WILL DRIVE THE MACHINE THROUGH
FRIDAY. HAVE KEPT THE PREVIOUS FORECAST WITH INCREASING COVERAGE
OF THUNDERSTORMS FROM CENTRAL AND EASTERN NEVADA INTO NORTHEAST
NEVADA THROUGH FRIDAY...THEN DROPPING THEM PRETTY MUCH EVERYWHERE
FROM SATURDAY ON. SAME STORY ON RAIN AMOUNTS. WHERE IT RAINS...IT
WILL BE BRIEFLY MODERATE TO HEAVY BUT IN A VERY LIMITED AREA...DRY
LIGHTNING IS STILL LIKELY OUTSIDE THESE LITTLE RAIN CORES. HAIL IS
NOT THE REAL THREAT BUT STRONG GUSTY WINDS WILL BE.

AVIATION...UPPER RIDGE AXIS WILL ORIENT NORTHWEST TO SOUTHEAST
ACROSS THE GREAT BASIN THROUGH THE PERIOD. EXTREME HEAT WILL DRIVE
CONVECTION AND PERSISTENT PW'S WILL ALLOW DEVELOPMENT OF CB'S OVER
KEKO...KELY...AND KTPH. THUNDERSTORMS WITH NARROW HEAVY RAIN CORES
WILL DEVELOP LATE MORNING AND PERSIST THROUGH EARLY EVENING.
CHANCE FOR VCSH MAY LINGER INTO PAST 04Z AROUND KELY AND KTPH.
WINDS WILL GENERALLY BE LIGHT AND SOUTH TO SOUTHWEST DURING UNTIL
EARLY AFTERNOON AND TURN WEST TO NORTHWEST LATE AFTERNOON. AS
ALWAYS... GUSTING TO 40 TO 45 KNOTS NEAR THUNDERSTORMS AND VIRGA.
EVERYTHING TAPERS OFF AFTER 04Z.

FIRE WEATHER...MONSOON MOISTURE WILL PUSH NORTHWARD ACROSS MUCH
OF NEVADA TODAY RESULTING IN A SIGNIFICANT INCREASE IN
THUNDERSTORM ACTIVITY. SOME DRY LIGHTNING IS EXPECTED OUTSIDE OF
WET CORES. THERE HAS BEEN SOME CONCERN VOICED ABOUT DRY LIGHTNING
IN NORTHEASTERN NEVADA. FORECAST ZONES 469 AND 470 WOULD BE THE
BIGGEST RISK FOR A DRY LIGHTNING OUTBREAK TODAY. PW'S ARE PRETTY
HIGH FOR ONE HOWEVER WITH VALUES GENERALLY 3/4 INCH OR MORE IN
THESE ZONES TODAY...AND STORM MOTION IS NOT VERY FAST. IN
FACT...IN THE SOUTHERN PORTION OF BOTH ZONES STORM MOTION IS NEAR
ZERO...THOUGH IN THE FAR NORTH NEAR THE IDAHO BORDER IT IS CLOSER
TO 10 KNOTS. THUS...THE GREATEST THREAT OF DRY LIGHTNING STARTS
WILL LIKELY BE NORTHEASTERN NEVADA NEAR THE IDAHO BORDER...WITH
WETTER STORMS MORE LIKELY FURTHER SOUTH. IN CENTRAL NEVADA STORM
MOTION SHOULD KEEP STORMS FROM BEING DRY...THOUGH DRY STRIKES
OUTSIDE THE CORES WILL BE A CONCERN.

ON TUESDAY A SHORTWAVE WILL PUSH THE MOISTURE OUT OF NORTHEAST
NEVADA AS IT PASSES WELL TO OUR NORTHEAST. IT MAY KICK WINDS UP
SIGNIFICANTLY IN NORTHEASTERN NEVADA HOWEVER...WITH GUSTS
APPROACHING 30 MPH POSSIBLE. FOR NOW HAVE NOT ISSUED ANYTHING BUT
WILL NEED TO KEEP AN EYE ON IT...ESPECIALLY IF THERE ARE SEVERAL
FIRE STARTS IN THIS AREA THIS EVENING. IF WE HAVE SEVERAL NEW
FIRES IN THE NORTHEAST BY THIS TIME TOMORROW...RED FLAGS MAY BE
NEEDED DUE TO POTENTIAL FOR RAPID SPREAD. WINDS WILL BE LIGHTER
FURTHER SOUTH AND WEST. RCM

&&

.LKN WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

99/99

In the hours before

Special weather statement, Jul 14, 9:32 AM PDT, 3 hours 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ELKO NV
932 AM PDT MON JUL 14 2014

NVZ030-031-033>041-141845-
HUMBOLDT COUNTY-NORTHERN ELKO COUNTY-SOUTHEASTERN ELKO COUNTY-
RUBY MOUNTAINS/EAST HUMBOLDT RANGE-WHITE PINE COUNTY-
NORTHERN LANDER COUNTY AND NORTHERN EUREKA COUNTY-
SOUTHERN LANDER COUNTY AND SOUTHERN EUREKA COUNTY-
SOUTHWESTERN ELKO COUNTY-SOUTH CENTRAL ELKO COUNTY-
NORTHWESTERN NYE COUNTY-NORTHEASTERN NYE COUNTY-
INCLUDING THE CITIES OF...WINNEMUCCA...MCDERMITT...JACKPOT...
WILDHORSE...OWYHEE...SILVER ZONE PASS...WEST WENDOVER...
SECRET PASS...LAMOILLE CANYON...HARRISON PASS....ELY...RUTH...
MCGILL...BATTLE MOUNTAIN...AUSTIN...EUREKA...DIAMOND VALLEY...
ELKO...SPRING CREEK...CARLIN...WELLS...RUBY VALLEY...
PEQUOP SUMMIT...TONOPAH...ROUND MOUNTAIN...DUCKWATER...
CURRANT SUMMIT
932 AM PDT MON JUL 14 2014

...SPECIAL WEATHER STATEMENT...

ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP
AROUND THE AFTERNOON HOURS TODAY. ACROSS NORTHERN NEVADA...STRONG
GUSTY OUTFLOW WINDS AND FREQUENT DANGEROUS LIGHTNING WILL BE THE
PRIMARY THREAT. IN CENTRAL NEVADA...LOW STEERING FLOW WILL HELP
STORMS TO REMAIN NEARLY STATIONARY OR ONLY MOVE AT OR AROUND 5 TO
10 MPH. THIS WILL PROVIDE A CHANCE FOR AN ISOLATED FLASH FLOOD
THREAT. IN ADDITION...GUSTY OUTFLOW WINDS...DANGEROUS
LIGHTNING...AND SMALL HAIL WILL BE POSSIBLE. WHEN THREATENING
WEATHER APPROACHES...TAKE SHELTER TO UNTIL THE STORM HAS PASSED.

STORMS WILL PERSIST INTO THE EARLY EVENING HOURS BEFORE
DISSIPATING.

VISIT WWW.WEATHER.GOV/ELKO FOR THE LATEST WEATHER INFORMATION

94

The office that day

Everything else NWS Elko, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 13, 5:39 PM PDTSpecial Weather StatementLKNWhite Pine36 min
Jul 14, 2:18 PM PDTSpecial Weather StatementLKN27 min
Jul 14, 3:01 PM PDTSpecial Weather StatementLKNWhite Pine29 min
Jul 14, 3:34 PM PDTSpecial Weather StatementLKNEureka26 min
Jul 14, 3:54 PM PDTSpecial Weather StatementLKNWhite Pine51 min
Jul 14, 4:17 PM PDTSpecial Weather StatementLKNWhite Pine43 min
Jul 14, 4:28 PM PDTSpecial Weather StatementLKN32 min
Jul 14, 4:37 PM PDTSpecial Weather StatementLKNLander23 min

Nearby

Severe Thunderstorm Warnings in Nevada, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.